Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 213, NWS North Platte, NE

July 1, 2009Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2009, 9:51 PM MDT for Chase County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2009, 9:51 PM MDT (03:51 UTC)
Expired
Jul 1, 2009, 10:15 PM MDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Chase County, NE

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020351
SVRLBF
NEC029-020415-
/O.NEW.KLBF.SV.W.0213.090702T0351Z-090702T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
951 PM MDT WED JUL 1 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF IMPERIAL...

* UNTIL 1015 PM MDT

* AT 950 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF LAMAR...OR 18 MILES WEST OF
  IMPERIAL...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMPION BY 1010 PM MDT...
  IMPERIAL...6 MILES WEST OF ENDERS RESERVOIR STATE RECREATION AREA
  AND 7 MILES WEST OF ENDERS BY 1015 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4034 10205 4059 10204 4060 10134 4034 10134
TIME...MOT...LOC 0351Z 271DEG 36KT 4046 10196

$$

POWER
3 follow-up statements
000 
WWUS53 KLBF 020400
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 PM MDT WED JUL 1 2009

NEC029-020415-
/O.CON.KLBF.SV.W.0213.000000T0000Z-090702T0415Z/
CHASE NE-
1000 PM MDT WED JUL 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR CHASE COUNTY...

AT 1000 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF HIGHWAY 6 MILE MARKER
10...OR 12 MILES WEST OF IMPERIAL...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMPION BY 1010 PM MDT...
  IMPERIAL...6 MILES WEST OF ENDERS RESERVOIR STATE RECREATION AREA
  AND 7 MILES WEST OF ENDERS BY 1015 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR WESTERN NEBRASKA.

&&

LAT...LON 4034 10205 4059 10204 4060 10134 4034 10134
TIME...MOT...LOC 0400Z 271DEG 36KT 4045 10185

$$

POWER
000 
WWUS53 KLBF 020406
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1006 PM MDT WED JUL 1 2009

NEC029-020415-
/O.CON.KLBF.SV.W.0213.000000T0000Z-090702T0415Z/
CHASE NE-
1006 PM MDT WED JUL 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR CHASE COUNTY...

AT 1005 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR CHAMPION...
OR 9 MILES SOUTHWEST OF IMPERIAL...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMPION BY 1010 PM MDT...
  IMPERIAL...6 MILES WEST OF ENDERS RESERVOIR STATE RECREATION AREA
  AND 7 MILES WEST OF ENDERS BY 1015 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR WESTERN NEBRASKA.

&&

LAT...LON 4034 10205 4059 10204 4060 10134 4034 10134
TIME...MOT...LOC 0405Z 271DEG 36KT 4045 10179

$$

POWER
000 
WWUS53 KLBF 020415
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1015 PM MDT WED JUL 1 2009

NEC029-020424-
/O.EXP.KLBF.SV.W.0213.000000T0000Z-090702T0415Z/
CHASE NE-
1015 PM MDT WED JUL 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY WILL EXPIRE AT
1015 PM MDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAD FALLEN BELOW SEVERE 
CRITERIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4034 10205 4059 10204 4060 10134 4034 10134
TIME...MOT...LOC 0414Z 271DEG 36KT 4045 10167

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:07 PM MDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 2:07 PM MDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT WED JUL 01 2009

DISCUSSION...

SHORT TERM DISCUSSION (TONIGHT THROUGH SATURDAY).

UPPER LEVEL RIDGE CENTER NEAR THE FOUR CORNERS WHILE AN UPPER LOW
MOVES INTO SASKATCHEWAN CANADA. AN UPSTREAM DISTURBANCE NOW MOVING
THROUGH SWRN WY NEAR ROCK SPRINGS WY...WILL BE MAIN TRIGGER FOR
STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
NAM12 FCST PRECIPITABLE WATER VALUES FROM 1.25-1.50 INCHES ACROSS
WRN NEBR BY 00Z THIS EVENING. STRONGER DEEP LAYER SHEAR OF 35-45 KTS
WILL BE PRESENT. A POTENTIAL SIGNIFICANT WEATHER DAY POSSIBLE. AREA
AT GREATEST RISK FOR SEVERE AND WITH BEST COVERAGE OF STORMS LATE
AFTN AND EVENING WILL BE EAST OF A LINE FROM VALENTINE THROUGH
BROKEN BOW. STORMS ACROSS SWRN SD AND THE WRN PNHDL ARE LIKELY TO BE
WIDELY SCATTERED AND HIGH BASED. HOWEVER...STORM ARE LIKELY TO
EVOLVE INTO A CONVECTIVE CLUSTER AND MAY FORM A WELL DEFINED BOW
ECHO. THUS...DAMAGING WINDS ARE POSSIBLE ALONG THE LEADING EDGE OF
THE STORMS. VERY HEAVY RAIN AND LARGE HAIL ARE ALSO SUPPORTED.
VEERING WIND PROFILES DO SUPPORT THE POTENTIAL FOR AN ISOLATED
TORNADO... ESPECIALLY ON THE SOUTHERN FLANK OF THE STORMS. STORMS
ARE LIKELY TO PERSIST ALL NIGHT...AS THEY GRADUALLY WORK INTO
CENTRAL AND NORTHEAST NEBRASKA.

THURSDAY...A BIT COOLER AIR WILL BE DRAWN INTO REGION AS SFC FRONT
SETTLED SOUTHWARD INTO SERN CO AND CNTRL KS. EXPECT VARIABLE
CLOUDINESS WITH HIGHS FROM 89 AT IML TO 81 TO 85 MOST OTHER AREAS.
UPPER RIDGE CENTER WILL MIGRATE SOUTHEAST INTO THE TEXAS PNHDL. A
SLIGHT CHC FOR MORNING SHOWERS NCTRL WITH A CONTINUED SLIGHT CHC/LOW
CHC POP THROUGH THE AFTN. ANOTHER RISK OF A FEW SEVERE STORMS DUE TO
STRONGER DEEP LAYER SHEAR OF 35-45 KTS. THE CHC FOR AN MCS POSSIBLE
THURSDAY NIGHT...AS THE GFS HAS BEEN INDICATING ONE FROM WRN SD INTO
NCTRL NEBR WITH ANOTHER FROM NERN CO INTO SRN NEBR.

FRIDAY...LOOKS TO BE A FEW DEGREES COOLER. SFC LOW WILL SAG A BIT
FURTHER SOUTH INTO SRN KS. CONSIDERABLE CLOUDINESS EASTERLY
UPSLOPE WINDS SHOULD CAUSE HIGH TO RANGE FROM THE UPPER 70S TO LOWER
80S. TSTM CHCS REMAIN AROUND 40 PERCENT FRIDAY THROUGH FRIDAY NIGHT
AS SEVERAL WEAK IMPULSES MOVE ACROSS IN FAST WEST NORTHWESTERLY FLOW
ALOFT.

SATURDAY...THE FOURTH OF JULY LOOK TO BE A BIT WARMER FROM THE MID
80S SOUTHWEST TO THE LOWER 80S REMAINDER. THUNDERSTORM CHCS WILL
REMAIN...ALTHOUGH COVERAGE SHOULD BE RATHER ISOLATED AS TO MINIMIZE
IMPACTS TO CELEBRATIONS.

EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)...MAIN ACTION WILL BE
FOCUSED ALONG THE FRONT RANGE INTO THE SOUTHERN PLAINS WITH ONLY A
SLIGHT CHC FOR STORMS. HIGHS AGAIN FROM 82-85. UPPER RIDGE AXIS TO
BUILD INTO THE NRN PLAINS THROUGH WEDNESDAY...WHICH WILL SUPPRESS
TSTM CHC. ONLY A SLIGHT CHC KEPT FOR MONDAY...THEN HAVE REMAINDER
DRY THROUGH WEDNESDAY. HIGHS TO WARM TO THE UPPER 80S AND LOWER 90S
BY TUESDAY/WEDNESDAY. C

AVIATION...
MOSTLY SUNNY SKIES HAS LEAD TO INCREASING INSTABILITY WITH 18Z LAPS
MAPS SHOWING GREATEST DESTABILIZATION ACROSS THE WESTERN PANHANDLE
ATTM. MODELS ARE CLOSE THAT SHOULD LEAD TO THUNDERSTORMS FURTHER
DEVELOPING ACROSS THE NORTHWEST AND INCREASING IN COVERAGE WHILE
MOVING SOUTHEAST AFTER 02/00Z ACROSS THE SANDHILLS. A TOP DOWN
MOISTENING MAY ALSO CREATE LOCALIZED HEAVY RAINFALL ACROSS THE
NORTHWEST AS THE H5 SHORTWAVE TROUGH MOVES SOUTHEAST THIS EVENING.
IN ADDITION THE H85 JETSTREAM STRENGTHENS WITH 25 TO 30 KNOT LLJ
FROM 00Z TO 06Z INFLOW INTO STORMS WHERE THE FULL IMPACT FOR
TERMINALS KLBF AND KVTN STILL REMAIN IN QUESTION. FOR NOW H5 TROUGH
IS FORECAST TO DROP SOUTHEAST THROUGH WESTERN NEBRASKA THAT SHOULD
ENHANCE LIFT FOR THUNDERSTORMS TO IMPACT KLBF FROM 03Z TO 09Z THEN
WEAKEN AND DECREASE IN COVERAGE. KVTN WILL BE ON THE EDGE OF THE
THUNDERSTORM ACTIVITY...BUT THIS COULD CHANGE IF SHORTWAVE TROUGH
MOVES FURTHER EAST THAN ANTICIPATED THIS EVENING. PROFILE SOUNDING
SUPPORT HIGH BASED CEILINGS AS CONVECTION BEGINS WITH PROFILE
SOUNDINGS SHOWING TOP DOWN MOISTENING THAT WILL IMPACT CEILING
HEIGHTS AS THUNDERSTORMS EVOLVE INTO THUNDERSTORM COMPLEX TONIGHT.
BEYOND 09Z CONVECTION SHOULD WIND DOWN FOR VISUAL FLIGHT RULES FROM
12Z TO 18Z THURSDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...KECK
Hazardous weather outlook, Jul 1, 1:46 PM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM CDT WED JUL 1 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-021000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
246 PM CDT WED JUL 1 2009 /146 PM MDT WED JUL 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WESTERN AND
PORTIONS OF NORTH CENTRAL NEBRASKA THIS EVENING. AN AREA OF LOW
PRESSURE WILL MOVE EAST ACROSS THE NEBRASKA PANHANDLE THIS
AFTERNOON AND BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT. AS
SURFACE HEATING INCREASES THE ATMOSPHERE WILL DESTABILIZE FOR
SCATTERED THUNDERSTORMS TO DEVELOP IN THE NORTHWEST BY LATE
AFTERNOON. THE SURFACE BOUNDARY WILL EXTEND FROM NEAR MERRIMAN TO
BIG SPRINGS BY 7 PM WITH A STRONG UPPER LEVEL DISTURBANCE TO MOVE
SOUTHEAST THAT WILL ENHANCE LIFT FOR STORMS TO DEVELOP FURTHER
SOUTH AND EAST INTO THE EVENING. A FEW STORMS WILL BE CAPABLE OF
REACHING SEVERE LIMITS WITH DAMAGING WINDS THE PRIMARY THREAT
WITH ISOLATED LARGE HAIL POSSIBLE AS STORMS MOVE THROUGH AREAS
WEST OF A LINE FROM SPARKS IN CHERRY COUNTY TO BURWELL IN GARFIELD
COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ACTIVE PATTERN IS EXPECTED TO CONTINUE THROUGH THIS WEEKEND
WITH AT LEAST A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EACH
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AGAIN FRIDAY IN NORTHWEST NEBRASKA AND THE
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ACROSS THE WEST.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:53 PM MDTSevere Thunderstorm WarningLBFCherry37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.